On the Muskat problem: Global in time results in 2D and 3D

Peter Constantin, Diego Córdoba, Francisco Gancedo, Luis Rodríguez-Piazza, Robert M. Strain

Research output: Contribution to journalArticlepeer-review

51 Scopus citations


This paper considers the three-dimensional Muskat problem in the stable regime. We obtain a conservation law which provides an L2 maximum principle for the fluid interface. We also show global in time existence for strong and weak solutions with initial data controlled by explicit constants. Furthermore we refine the available estimates to obtain global existence and uniqueness for strong solutions with larger initial data than we previously had in 2D. Finally we provide global in time results in spaces with critical regularity, giving solutions with bounded slope and time integrable bounded curvature.

Original languageEnglish (US)
Pages (from-to)1455-1494
Number of pages40
JournalAmerican Journal of Mathematics
Issue number6
StatePublished - Dec 2016

All Science Journal Classification (ASJC) codes

  • General Mathematics


Dive into the research topics of 'On the Muskat problem: Global in time results in 2D and 3D'. Together they form a unique fingerprint.

Cite this